Hail, Washington
- When
- March 17, 3:10 PM CST
- Where
- Washington County, 2.5 mi ESE of Tontitown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.170, -94.187
Thunderstorms developed into northwestern Arkansas during the afternoon of the 17th, as a cold front moved into the area. The atmosphere ahead of the cold front was weakly unstable, but low level wind shear was strong, promoting the development of supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed into northwestern Arkansas during the afternoon of the 17th, as a cold front moved into the area. The atmosphere ahead of the cold front was weakly unstable, but low level wind shear was strong, promoting the development of supercell thunderstorms. The strongest storms produced hail up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 17, 1:04 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
204 PM CDT Wed Mar 17 2021
.DISCUSSION...
Showers and isolated thunderstorms are developing across eastern
Oklahoma and northwestern Arkansas at this time within an enhanced
area of 0-3km CAPE and surface vorticity associated with the
surface low and associated warm front. SPC mesoanalysis and
visible satellite shows an area of enhanced surface vorticitiy
generally along and just south of I-44 under 0-3km CAPE values of
50 to 125J/kg. As the afternoon progresses, expect 0-3km CAPE
values to continue to become more in line with the enhanced
surface vorticity along the warm front and surface low. Low topped
supercells will be likely across northeast Oklahoma with the main
severe threats being hail up to quarter size (owing largely to
the favorable wind fields and lapse rates aloft), isolated
damaging wind gusts, and a tornado or two. Some of these
“storms” may produce very little if any lightning but that
doesn’t mean they can’t or won’t be severe.
Meanwhile, far eastern Oklahoma and northwestern Arkansas are
well within a warm sector ahead of an approaching cold front
characterized by dew points generally near or just above 60. Given
the favorable shear parameters (bulk wind shear of around 70 to
80kts and SRH around 100 to 150m^s/s^2), MLCAPE values up to
1000J/kg across far eastern Oklahoma into western Arkansas, and
sufficient forcing along the cold front now across eastern
Oklahoma, expect scattered thunderstorms to develop with severe
storms very possible. All modes of severe weather will be possible
with any storms that develop this afternoon.
Very windy conditions are expected on the back side of the upper
low this evening and tonight as the storm system continues to move
eastward. Wind gusts will routinely gust to near or just above
40mph across parts of NE OK. As a result, a wind advisory has been
issued across parts of NE OK between this evening and 1AM
tonight. Winds will gradually decrease through the night after
1AM. Also on the back side of the low, precipitation will be be
likely tonight. The atmospheric column will tend to cool quickly
through the night to the point that a few wet snowflakes may reach
the ground early tomorrow morning across parts of NE OK and
within the higher terrain of NW AR. Wetbulb temperatures may be a
little high tomorrow morning thus limiting the overall potential
for snow and resulting accumulations, but don’t be surprised if
a few wet snowflakes mix in. No accumulation is expected at this
time.
Once this system moves out, much cooler and quieter weather will
return to the area. Mid level heights are expected to rise into
the weekend. As a result, expect temperatures to slowly rise
through the weekend. The next storm system moves into the region
next Monday into Tuesday. Storms will be possible with this round
with at least a low end severe threat possible. The details will
continue to be hammered out over the next several days.
Snider
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 39 53 36 61 / 60 10 0 0
FSM 42 52 38 63 / 40 10 0 0
MLC 40 54 38 61 / 20 0 0 0
BVO 38 54 33 60 / 80 20 0 0
FYV 38 46 33 56 / 60 20 0 0
BYV 39 45 34 56 / 60 30 0 0
MKO 40 51 36 60 / 50 10 0 0
MIO 37 49 33 57 / 80 40 0 0
F10 39 53 37 60 / 40 10 0 0
HHW 42 56 40 63 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 6 PM this evening to 2 AM CDT Thursday for
OKZ054>057-059>061-064>066.
AR...None.
&&
LONG TERM....21Hazardous Weather Outlook
National Weather Service Tulsa OK
410 PM CDT Wed Mar 17 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
410 PM CDT Wed Mar 17 2021
...SEVERE STORMS POSSIBLE THIS AFTERNOON...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and north of highway 412 and east of highway 75.
ONSET...Ongoing...ending by 7 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Along and north of highway 412 and east of highway 75.
ONSET...Ongoing...ending by 7 PM.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
WINTER WEATHER.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...After midnight.
SIGNIFICANT WINDS.
RISK...Limited to Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...This evening.
FIRE WEATHER DANGER.
RISK...Elevated.
AREA...Southeast Oklahoma.
ONSET...This Afternoon.
DISCUSSION...
There is a limited to near elevated threat for severe storms this
afternoon in an arc from northeast Oklahoma east of highway 75
to north of highway 412 in northwest Arkansas.
Large hail to golfball size and tornadoes will be the main
threats, with damaging winds possible. Locally heavy rainfall is
also possible near the Kansas border, where heavy rains have
fallen recently. Thus, there is an isolated flood threat as well.
Strong and gusty northwest winds are expected tonight across
eastern Oklahoma and western Arkansas on the back side of a
strong low pressure system. Wind gusts near 40 mph will be
possible, especially across northeast Oklahoma.
Gusty southwest winds will develop on the south side of a low
pressure system across southeast Oklahoma this afternoon. The
gusty southwest winds and drier air moving in to this region will
elevate the fire weather danger until around sunset.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather and High Wind Potential.
MONDAY...Thunderstorm, Very High Fire Weather, High Wind and Heavy
Rain Potential.
TUESDAY...Thunderstorm and High Wind Potential.
EXTENDED DISCUSSION...
Breezy northwest winds are forecast for Thursday behind the low
pressure system. The strong winds and drier air will elevate
fire weather concerns although much cooler weather and some
light rain across parts of northeast Oklahoma and northwest
Arkansas will temper the threat however.
Strong south winds will raise fire weather concerns Sunday. A
cold front will bring the next chance for rain and storms by
Monday into Tuesday. Some locally heavy rainfall will be possible
with this system.
weather.gov/tulsa contains additional information.
LacySpecial Weather Statement
National Weather Service Tulsa OK
314 PM CDT Wed Mar 17 2021
OKZ056-061-172045-
Rogers OK-Nowata OK-
314 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROGERS AND SOUTHERN
NOWATA COUNTIES UNTIL 345 PM CDT...
At 313 PM CDT, a strong thunderstorm was located 5 miles southeast of
Watova, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Nowata... Talala...
New Alluwe... Watova...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Oklahoma.
LAT...LON 3669 9543 3651 9553 3652 9571 3675 9574
3675 9543
TIME...MOT...LOC 2013Z 181DEG 19KT 3655 9560
SniderSpecial Weather Statement National Weather Service Tulsa OK 316 PM CDT Wed Mar 17 2021 OKZ063-172045- Delaware OK- 316 PM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELAWARE COUNTY UNTIL 345 PM CDT... At 316 PM CDT, a strong thunderstorm was located 5 miles east of Disney, moving north at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Grove... Bernice... Bernice State Park... Cleora... Honey Creek State Park... Zena... A Tornado Watch remains in effect until 800 PM CDT for northeastern Oklahoma. LAT...LON 3667 9469 3643 9486 3645 9500 3667 9499 TIME...MOT...LOC 2016Z 198DEG 27KT 3650 9492
Special Weather Statement
National Weather Service Tulsa OK
316 PM CDT Wed Mar 17 2021
ARZ001-OKZ063-172045-
Benton AR-Delaware OK-
316 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 345 PM CDT...
At 316 PM CDT, a strong thunderstorm was located over Maysville,
moving north at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations in or near the path include...
Bella Vista... Gravette...
Maysville... Dodge...
Cayuga...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Arkansas...and northeastern Oklahoma.
LAT...LON 3650 9462 3650 9439 3631 9451 3636 9474
3667 9467 3667 9462
TIME...MOT...LOC 2016Z 200DEG 24KT 3642 9459
SniderSpecial Weather Statement
National Weather Service Tulsa OK
323 PM CDT Wed Mar 17 2021
OKZ057-062-172100-
Craig OK-Mayes OK-
323 PM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG AND NORTH
CENTRAL MAYES COUNTIES UNTIL 400 PM CDT...
At 323 PM CDT, a strong thunderstorm was located over Adair, moving
north at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Vinita... Adair...
Big Cabin... White Oak...
This includes Interstate 44 between mile markers 269 and 289.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CDT for northeastern
Oklahoma.
LAT...LON 3667 9502 3638 9524 3640 9534 3651 9533
3652 9533 3673 9532
TIME...MOT...LOC 2023Z 200DEG 24KT 3645 9527
SniderSpecial Weather Statement National Weather Service Tulsa OK 331 PM CDT Wed Mar 17 2021 OKZ055-056-061-172100- Rogers OK-Nowata OK-Washington OK- 331 PM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...CENTRAL WASHINGTON AND SOUTHWESTERN NOWATA COUNTIES UNTIL 400 PM CDT... At 330 PM CDT, a strong thunderstorm was located 8 miles northeast of Ramona, moving north at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Bartlesville... Dewey... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3657 9571 3653 9590 3679 9600 3681 9574 TIME...MOT...LOC 2030Z 174DEG 23KT 3662 9583 Snider
Special Weather Statement National Weather Service Tulsa OK 402 PM CDT Wed Mar 17 2021 ARZ001-010-172130- Benton AR-Washington AR- 402 PM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 430 PM CDT... At 402 PM CDT, a strong thunderstorm was located 4 miles south of Tontitown, moving north at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Fayetteville... Springdale... Rogers... Bentonville... Bella Vista... Lowell... Farmington... Tontitown... Bethel Heights... Cave Springs... Highfill... Miller... Centerton... Johnson... Elm Springs... Avoca... Monte Ne... Larue... Healing Springs... Wheeler... This includes Interstate 49 between mile markers 60 and 93. A Tornado Watch remains in effect until 800 PM CDT for northwestern Arkansas. LAT...LON 3603 9419 3607 9433 3645 9426 3638 9391 TIME...MOT...LOC 2102Z 201DEG 41KT 3612 9423
The Western Arkansas radar (KSRX), 99 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
4 hail. Local standard time, as filed.
Half dollar size hail covered the ground. The hail damaged homes.
Hail up to golf ball size damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947991, 947992, 947989, 947988.